Florida, 2008

Rip Current in Florida, March 15, 2008

March 15, 2008 · NWS MOB · 1 event in 1 county or zone

A 27-year old man became the first drowning victim in Pensacola Beach waters since September 2005. The out-of-town resident was not breathing and had no pulse when lifeguards pulled him ashore behind the Emerald Isle condominiums at about 330 pm.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A 27-year old man became the first drowning victim in Pensacola Beach waters since September 2005. The out-of-town resident was not breathing and had no pulse when lifeguards pulled him ashore behind the Emerald Isle condominiums at about 330 pm. Red flags were flying due to rough surf that day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Mar 15, 2:30 PM CST, 1 hour earlier.

Area forecast discussion, Mar 15, 2:30 PM CST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
330 PM CDT SAT MAR 15 2008

.SHORT TERM (TONIGHT THROUGH TUESDAY)...THE LATEST SURFACE ANALYSIS
SHOWS THE ESSENTIALLY DRY FRONT NEAR A LINE FROM JAN TO JUST EAST OF
LCH.  THE FRONT MOVES QUICKLY THROUGH THE FORECAST AREA OVERNIGHT
WITHOUT EVEN MUCH IN THE WAY OF CLOUDS.  MILD TEMPERATURES FOLLOW
FOR SUNDAY THROUGH TUESDAY AS A LARGE RIDGE MOVES ACROSS THE EASTERN
STATES.  A NEARLY CUT OFF LOW EVOLVES OVER THE SOUTHWEST STATES ON
SUNDAY WHICH SLOWLY ADVANCES EASTWARD INTO THE SOUTHERN PLAINS ON
TUESDAY.  A RETURN FLOW EVOLVES OVER THE FORECAST AREA NEAR 00Z
MONDAY AS THE SURFACE-850 RIDGE AXIS SHIFTS EAST OF THE AREA.  GULF
MOISTURE SURGES INTO THE AREA MONDAY INTO TUESDAY AS A SURFACE LOW
ADVANCES TO NEAR THE LOWER MISSISSIPPI RIVER VALLEY.  THE LOW EJECTS
QUICKLY TO THE NORTHEAST TUESDAY NIGHT BUT A POWERFUL SHORTWAVE
ASSOCIATED WITH THE LOW INCREASES THE 850 MB JET TO 55 KNOTS TUESDAY
EVENING.  ALTHOUGH DIRECTIONAL SHEAR IS LIMITED...0-1 KM HELICITIES
WILL BE NEAR 350 M2/S2 BUT 1-3 KM HELICITIES ARE 100-150 M2/S2 DUE
TO A LESSER DIRECTIONAL AND SPEED SHEAR.  SURFACE BASED INSTABILITY
IS SORELY LIMITED...300 J/KG...BUT SOMEWHAT HIGHER INSTABILITY OF
500 J/KG IS AVAILABLE AT ABOUT 100 MB OFF THE SURFACE.  CONVECTION
WILL LIKELY BE SURFACE BASED EARLY ON...BUT AS CONVECTION BECOMES
ELEVATED...THE HELICITY AVAILABLE TO THE CONVECTION DROPS OFF
SHARPLY...WITH THE RISK OF SEVERE CONVECTION FALLING
COMMENSURATELY.  SPC HAS THE WESTERN PORTION OF THE FORECAST AREA
OUTLOOKED FOR A SLIGHT RISK AND WILL NEED TO MONITOR AT THIS POINT.
SLIGHT CHANCE POPS RETURN TO THE FORECAST ON TUESDAY WITH POPS
INCREASING TO CHANCE TUESDAY NIGHT WITH LIKELY POPS OVER THE WESTERN
PORTION OF THE AREA. /29

&&

.LONG TERM (WEDNESDAY THROUGH SATURDAY)...THE FRONT MOVES THROUGH
THE FORECAST AREA ON WEDNESDAY WITH LIKELY POPS OVER THE EASTERN
PORTION AND CHANCE POPS FOR THE WESTERN PORTION.  INSTABILITY
REMAINS RATHER LIMITED WHICH SIGNIFICANTLY REDUCES THE SEVERE
CONVECTIVE POTENTIAL ALTHOUGH MARGINAL HELICITY VALUES NEAR 150
M2/S2 WILL BE PRESENT EARLY WEDNESDAY MORNING.  SPC DOES NOT HAVE
THIS PORTION OF THE FORECAST AREA OUTLOOKED LIKELY FOR THIS
REASON...BUT WILL NEED TO CONTINUE TO MONITOR AS A SMALL INCREASE IN
INSTABILITY WOULD ALLOW FOR AN INCREASED SEVERE WEATHER THREAT.  DRY
CONDITIONS FOLLOW FOR WEDNESDAY NIGHT THROUGH SATURDAY AS A RIDGE
BUILDS IN AND REMAINS OVER THE AREA.  TEMPERATURES WILL BE NEAR
SEASONABLE LEVELS. /29

&&

.MARINE...SURFACE LOW OVER THE TENN RIVER VALLEY WILL CONTINUE TO
PUSH NORTHEAST...WITH MODERATE FRONT CROSSING THE AREA TONIGHT.
RAPID TURN AROUND IN THE WINDS WILL OCCUR LATER SUDNAY INTO SUDNAY
NIGHT AS HIGH PRESSURE MOVES FROM THE NORTHERN PLAINS TO THE
NORTHEASTERN CONUS AND ANOTHER SYSTEM APPROACHES THE PLAINS.
GUIDANCE IS ADVERTISING MODERATE TO STRONG FLOW AHEAD OF THE SLOWLY
EASTWARD MOVING FRONT (WHICH IS PROGGED TO MOVE OVER THE AREA
WEDNESDAY). FLOW WILL SETTLE THE LATTER COUPLE DAYS OF THE WORK WEEK
AS SURFACE HIGH PRESSURE MEANDERS EASTWARD JUST NORTH OF THE
NORTHERN GULF COAST.

16

&&

.FIRE...THE COLD FRONT ADVANCING FROM THE LOWER MISSISSIPPI RIVER
VALLEY MOVES ACROSS THE AREA OVERNIGHT WITH DRIER AIR FLOWING INTO
THE REGION.  MILD TEMPERATURES ON SUNDAY COMBINED WITH THE DRIER AIR
WILL RESULT IN AFTERNOON RELATIVE HUMIDITIES DROPPING BELOW CRITICAL
LEVELS OVER THE NORTHWEST FLORIDA PANHANDLE.  ISSUED A RED FLAG
WARNING FOR THE NORTHWEST FLORIDA PANHANDLE FOR SUNDAY.  GULF
MOISTURE RETURNS TO THE AREA ON MONDAY AS A LOW PRESSURE SYSTEM
APPROACHES FROM THE PLAINS WITH RELATIVE HUMIDITIES REMAINING ABOVE
CRITICAL LEVELS THROUGH WEDNESDAY.  RELATIVE HUMIDITIES LOOK TO DROP
BELOW CRITICAL LEVELS AGAIN ON THURSDAY. /29

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      50  73  51  75 /  05  05  10  10
PENSACOLA   51  73  52  71 /  05  00  05  05
DESTIN      54  72  55  71 /  10  00  05  05
EVERGREEN   48  74  43  77 /  05  00  05  05
WAYNESBORO  46  73  44  76 /  00  05  10  10
CAMDEN      46  73  44  76 /  05  05  05  05

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...RED FLAG WARNING FROM NOON SUNDAY TO 6 PM SUNDAY FOR THE
     FOLLOWING ZONES: COASTAL ESCAMBIA...COASTAL OKALOOSA...
     COASTAL SANTA ROSA...COASTAL WALTON...INLAND ESCAMBIA...
     INLAND OKALOOSA...AND INLAND SANTA ROSA.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 1 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
     COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
     NM...WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM...
     AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60
     NM.

&&

29 EVERSOLE
16 MILLER
Hazardous weather outlook, Mar 15, 6:26 AM CST, 9 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
726 AM CDT SAT MAR 15 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161115-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
726 AM CDT SAT MAR 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL AFFECT MAINLY COASTAL AREAS OF SOUTHWEST
ALABAMA AND NORTHWEST FLORIDA BUT WILL BURN OFF LATER THIS MORNING.
PASSING FRONT WITH STRONG OFFSHORE FLOW WILL PREVENT FOG REDEVELOPING
LATER TONIGHT. WIND AND SEAS HAZARDOUS TO SMALL CRAFT WILL PREVAIL
THROUGH TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A MODERATE TO STRONG SOUTHERLY WIND WILL BRING HAZARDOUS CONDITIONS
FOR SMALL CRAFT SUNDAY MORNING AND WILL SUBSIDE LATE SUNDAY.

THERE WILL BE AN INCREASED RISK FOR DANGEROUS RIP CURRENTS ALONG
AREA BEACHES ON SUNDAY.

A STRONG COLD FRONT IS EXPECTED TO MOVE ACROSS THE REGION OVERNIGHT
TUESDAY OR EARLY WEDNESDAY. NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED AHEAD OF IT WITH A POSSIBILITY SOME COULD BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Escambia

When
March 15, 3:30 PM CST
Where
Coastal Escambia forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Escambia2008-03-1527MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, March 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 88429.